• You're all caught up!

Dangers of Tylenol PM

author image Adam Cloe
Adam Cloe has been published in various scientific journals, including the "Journal of Biochemistry." He is currently a pathology resident at the University of Chicago. Cloe holds a Bachelor of Arts in biochemistry from Boston University, a M.D. from the University of Chicago and a Ph.D. in pathology from the University of Chicago.
Dangers of Tylenol PM
Dangers of Tylenol PM Photo Credit James McQuillan/iStock/Getty Images


Tylenol PM is an over-the-counter medication designed to help relieve pain, lower fevers and make it easier to sleep. Although this drug is generally safe when taken according to the directions on the package, some serious side effects are associated with taking the medication for extended periods of time or taking too much at once.

Liver Toxicity

One of the more serious risks that comes from taking Tylenol PM is liver damage as a result of the acetaminophen that the product contains. Acetaminophen is a potent pain reliever and fever reducer. It can be toxic to the liver in high doses, the Food and Drug Administration notes. When acetaminophen is broken down by the liver, it forms compounds that are toxic to liver cells. When the medication is taken in moderation, this liver toxicity is not serious and the liver is able to heal itself with no lasting effects. However, if too much acetaminophen is taken, the liver may not have time to recover from the effects of these toxic compounds. Patients who take too much acetaminophen often do so accidentally, as this product can be found in many different over-the-counter medications, including drugs sold to combat colds, coughs and fevers. Drinking alcohol while taking acetaminophen increases the risk of serious liver damage. Some of the early symptoms of liver damage include nausea, vomiting and a loss of appetite.

Diphenhydramine Overdose

Diphenhydramine, an ingredient in Tylenol PM, is an antihistamine that also has sedative properties and is included in Tylenol PM to help patients fall asleep. However, if persons take too much diphenhydramine, either due to excessive use of Tylenol PM or by taking diphenhydramine in addition to the amount found in Tylenol PM, a diphenhydramine overdose can occur. This overdose can cause confusion, dry mouth, fatigue, muscle weakness, dizziness and chest congestion, explains Medline Plus. In high doses, diphenhydramine can cause hallucinations and seizures.

Psychological Dependence

People taking Tylenol PM on a regular basis for an extended period of time can become psychologically dependent on the medication to sleep. This does not mean that their bodies have become physically addicted; instead, their minds have become accustomed to the effects of Tylenol PM. As a result, people may have trouble sleeping when they do not take the medication. In addition, they may become tolerant to the effects of Tylenol PM, which forces them to take increasing amounts to achieve the desired effect.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.



Demand Media